Skip to main content

The Worpitzky identity for the groups of signed and even-signed permutations


The well-known Worpitzky identity

$$\begin{aligned} (x+1)^n = \sum \limits _{k=0}^{n-1} A_{n,k} {{x+n-k} \atopwithdelims (){n}} \end{aligned}$$

provides a connection between two bases of \(\mathbb {Q}[x]\): the standard basis \((x+1)^n\) and the binomial basis \({{x+n-k} \atopwithdelims (){n}}\), where the Eulerian numbers \(A_{n,k}\) for the symmetric group serve as the entries of the transformation matrix. Brenti has generalized this identity to the Coxeter groups of types \(B_n\) and \(D_n\) (signed and even-signed permutations groups, respectively) using generatingfunctionology. Motivated by Foata–Schützenberger’s and Rawlings’ proof for the Worpitzky identity in the symmetric group, we provide combinatorial proofs for the generalizations of this identity and for their q-analogues in the Coxeter groups of types \(B_n\) and \(D_n\). Our proofs utilize the language of P-partitions for the \(B_n\)- and \(D_n\)-posets, introduced by Chow and Stembridge, respectively.

This is a preview of subscription content, access via your institution.


  1. Bagno, E., Biagioli, R., Garber, D.: Some identities involving second kind Stirling numbers of types \(B\) and \(D\). Electron. J. Combin. 26(3), P3.9 (2019)

  2. Borowiec, A., Młotkowski, W.: New Eulerian numbers of type \(D\). Electron. J. Combin. 23(1), P1.38 (2016)

    MathSciNet  Article  Google Scholar 

  3. Brenti, F.: \(q\)-Eulerian polynomials arising from Coxeter groups. European J. Combin. 15, 417–441 (1994)

    MathSciNet  Article  Google Scholar 

  4. Björner, A., Brenti, F.: Combinatorics of Coxeter groups. In: Graduate Texts in Mathematics, Vol. 231. Springer, New York (2005)

  5. Chow, C.-O.: Noncommutative Symmetric Functions of Type \(B\), Ph.D. thesis, MIT (2001)

  6. Euler, L.: Methodus universalis series summandi ulterious promota. Commentarii Academi æScientiarum Imperialis Petropolitanæ, 8(1736), 147–158 (reprinted in his Opera Omnia, Series 1, Vol. 14, 124–137)

  7. Foata, D., Schützenberger, M.-P.: Théorie géométrique des polynômes eulériens. In: Lecture Notes in Mathematics, vol. 138. Springer-Verlag, Berlin-New York (1970)

    Book  Google Scholar 

  8. Mezo, I.: Combinatorics and Number Theory of Counting Sequences. CRC Press, Boca Raton (2020)

    MATH  Google Scholar 

  9. OEIS Foundation Inc.: The On-Line Encyclopedia of Integer Sequences (2020).

  10. Petersen, T.K.: Descents, peaks, and \(P\)-partitions, Ph.D. thesis, Brandeis University (2006)

  11. Petersen, T.K.: On the shard intersection order of a Coxeter group. SIAM J. Discrete Math. 27, 1880–1912 (2013)

    MathSciNet  Article  Google Scholar 

  12. Petersen, T.K.: Eulerian Numbers. Birkhäuser Advanced Texts Basler Lehrbücher, Springer, New York (2015)

    Book  Google Scholar 

  13. Rawlings, D.: Generalized Worpitzky identities with applications to permutation enumeration. European J. Combin. 2, 67–78 (1981)

    MathSciNet  Article  Google Scholar 

  14. Stanley, R.P.: Ordered structures and partitions. Mem. Amer. Math. Soc. 119 (1972)

  15. Stembridge, J.R.: Coxeter cones and their \(h\)-vectors. Adv. Math. 217(5), 1935–1961 (2008)

    MathSciNet  Article  Google Scholar 

Download references


We want to thank Kyle Petersen for suggesting us to use the idea of P-partitions in this work and for granting us many fruitful ideas. We also would like to thank Yuval Roichman and Ron Adin for sharing with us the algebraic insight on Lemma 5.2, expressed in Remark 5.3. We also thank an anonymous referee for helpful remarks.

Author information

Authors and Affiliations


Corresponding author

Correspondence to David Garber.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Eli Bagno and David Garber were partially supported by the Israeli Ministry of Science and Technology, and the French National Scientific Research Center (CNRS), Grant PRC 1656.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Bagno, E., Garber, D. & Novick, M. The Worpitzky identity for the groups of signed and even-signed permutations. J Algebr Comb 55, 413–428 (2022).

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: